Alert archive / Montana / Winter Storm Warnings in 2006

Winter Storm Warning 3, NWS Great Falls, MT

January 16, 2006

NWS Great Falls, MT issued this winter storm warning at Jan 16, 2006, 1:34 PM MST. It took effect at Jan 16, 2006, 11:00 PM MST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2006, 1:34 PM MST (20:34 UTC)
In effect from
Jan 16, 2006, 11:00 PM MST
Expired
Jan 18, 2006, 9:28 AM MST
In force
34 hr
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 10:40 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 16, 10:40 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 AM MST MON JAN 16 2006

.UPDATE...NO UPDATES. WEAK RIDGING AHEAD OF TONIGHTS SYSTEM IS
BRINGING MOSTLY SUNNY SKIES THIS MORNING. BREEZY CONDITIONS WILL
BECOME MORE WIDESPREAD ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON.
CURRENT FORECAST HANDLES THIS WELL. WILL LIKELY UPGRADE THE HIGH
WIND WATCH AND THE WINTER STORM WATCH TO WARNINGS THIS AFTERNOON IF
THE MODELS CONTINUE INDICATE STRONG WINDS AND HEAVY SNOW. MEIER

&&

.AVIATION...
UPDATED 1740Z.
AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD OVER THE AREA TODAY.
A DISTURBANCE MOVES INTO THE RIDGE BY TUESDAY MORNING.  THIS WILL
RESULT IN PRECIPITATION OVER THE WESTERN MOUNTAINS BUT ALSO CAUSE
THE SURFACE WINDS TO INCREASE IN INTENSITY.  STRONG AND GUSTY WINDS
ARE EXPECTED ACROSS THE EASTERN SLOPES OF THE ROCKIES AS WELL AS THE
PLAINS OF NORTH AND CENTRAL MONTANA THROUGH TUESDAY.  VFR CONDITIONS
WILL PREVAIL EXCEPT NEAR HIGHER ELEVATIONS IN THE ROCKIES.

&&

.PREV DISCUSSION...(ISSUED AT 304 AM MST MON JAN 16 2006)

TODAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING
INTO THE REGION. LARGE SCALE SUBSIDENCE WILL PROVIDE MOST AREAS WITH
PARTLY CLOUDY SKIES AND DRY WEATHER. MORE IN THE WAY OF CLOUD COVER
IS EXPECTED THIS MORNING OVER THE EAST AS A WEAK SHORT WAVE TROUGH
DEPARTS THE REGION. DEVELOPING WARM AIR ADVECTION AND OROGRAPHIC
LIFT WILL BRING SOME SNOW TO THE WESTERN AND SOUTHWEST MOUNTAINS.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL.

TONIGHT AND TUESDAY...A STRONG UPPER LEVEL JET WILL FLATTEN THE
RIDGE AS IT COMES INTO THE PACIFIC NORTHWEST. ASCENT WILL INCREASE
OVER THE WEST WITH THE APPROACH OF THE JET AND ASSOCIATED SHORT WAVE
TROUGH. WITH PLENTY OF MOISTURE TO WORK WITH...STEADIER SNOW IS
EXPECTED TO DEVELOP LATE TONIGHT OVER THE WESTERN AND SOUTHWEST
MOUNTAINS. PRESSURE GRADIENTS IN THE LOWER LEVELS WILL TIGHTEN
RATHER QUICKLY...WITH WINDS INCREASING OUT OF THE WEST AND
SOUTHWEST. WITH THE COMBINATION OF SNOW AND WIND...WILL ISSUE A
WINTER STORM WATCH FOR THE ROCKY MOUNTAIN FRONT FOR ELEVATIONS ABOVE
5500 FEET. WILL ALSO ISSUE A HIGH WIND WATCH FOR THE ROCKY MOUNTAIN
FRONT. MOST AREAS OF THE PLAINS WILL BE DRY...WITH INCREASING MIDDLE
AND HIGH CLOUDS. TEMPERATURES WILL BE WARMER WITH THE DEVELOPING
DOWNSLOPE WINDS.

TUESDAY NIGHT AND WEDNESDAY...A STRONGER SHORT WAVE TROUGH WILL PASS
THROUGH NORTHERN MONTANA. THIS FEATURE SHOULD ENHANCE SNOW IN THE
WESTERN MOUNTAINS...SO WILL KEEP THE WINTER STORM WATCH OUT THROUGH
18Z WEDNESDAY. THIS TROUGH WILL ALSO BE STRONG ENOUGH TO REFLECT
DOWN TO THE SURFACE IN THE FORM OF A FRONT AND DEVELOPING SURFACE
LOW. POPS WERE INTRODUCED TO ALL OF CENTRAL MONTANA AS CONVERGENCE
ALONG THE FRONT SHOULD PRODUCE SOME PRECIPITATION. DEVELOPING
INSTABILITY ON WEDNESDAY MAY ALSO AID IN THE DEVELOPMENT OF
PRECIPITATION. THIS DEVELOPING STORM SYSTEM WILL BE MONITORED FOR
THE POSSIBILITY OF ADDITIONAL HIGHLIGHTS. CLOUD COVER WILL HOLD
TEMPERATURES UP A BIT TUESDAY NIGHT...BUT KEEP THEM DOWN TO SLIGHTLY
ABOVE NORMAL VALUES WEDNESDAY. SCHAUMANN

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...PATTERN REMAINS SOMEWHAT
PROGRESSIVE AS SHORT WAVE ENERGY CONTINUES TO RIPPLE ACROSS THE
AREA. A WEAK DISTURBANCE MOVES ACROSS CENTRAL MONTANA WEDNESDAY
NIGHT BRINGING THE GREATEST THREAT OF PRECIPITATION TO SOUTHWEST
MONTANA. WITH THE UPPER RIDGE AXIS TO THE WEST OF MONTANA
THURSDAY...THE COUNTY WARNING AREA COMES UNDER NORTHWEST FLOW ALOFT
AND THE POSSIBILITY OF SOME PRECIPITATION OVER THE WESTERN MOUNTAINS
AND OVER SOUTHWEST MONTANA. ANOTHER WEAK SHORT WAVE EMBEDDED WITHIN
THE NORTHWEST FLOW ALOFT MOVES ACROSS THE AREA THURSDAY NIGHT.
FRIDAY SEES A LEE SIDE TROF DEVELOPING EAST OF THE DIVIDE PROVIDING
DOWNSLOPE WINDS OVER THE PLAINS AND CONFINING ANY PRECIPITATION TO
THE MOUNTAINS OF THE WEST AND SOUTHWEST. GENERALLY DRY CONDITIONS
CONTINUE SATURDAY AND SATURDAY NIGHT UNDER RIDGING ALOFT.
TEMPERATURES RETURN TO NEAR SEASONAL AVERAGES THROUGH THE PERIOD AS
SUCCESSIVE SHORT WAVE ENERGY TAPS COOLER AIR INTO THE REGION.

SUNDAY AND MONDAY...LONG RANGE MODELS CONTINUE TO SUGGEST AN AREA
OF LOW PRESSURE MOVING INTO THE REGION SUNDAY. MOUNTAIN SNOW
SHOWERS WILL BE LIKELY WITH ONLY A SLIGHT CHANCE FOR THE PLAINS.
MONDAY HAS A BETTER CHANCE FOR THE PLAINS TO RECEIVE MOISTURE
WHILE THE MOUNTAINS CONTINUE TO GET MORE SNOW. TEMPERATURES WILL
BE CLOSE TO SEASONAL NORMALS FOR THIS PERIOD. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  25  49  28 /   0   0   0  20
CTB  35  24  46  24 /   0   0   0  20
HLN  36  19  42  20 /   0  20  20  30
BZN  30  12  38  22 /  10  20  20  30
WEY  21  -5  29   7 /  10  50  40  50
DLN  29  14  37  24 /  10  30  40  40
HVR  35  18  48  23 /   0   0   0  10
LWT  34  20  45  25 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
MTZ009-MTZ048.

WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR MTZ009-MTZ048 ABOVE 5500 FEET.

&&

UPDATE...MEIER
SHORT TERM...SCHAUMANN
LONG TERM...EMANUEL/SAUCIER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 16, 5:23 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 AM MST MON JAN 16 2006

MTZ009-048-171200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
523 AM MST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL BRING HEAVY SNOW AND STRONG WINDS TO
THE AREA STARTING LATE TONIGHT. PLEASE SEE GTFNPWTFX AND GTFWSWTFX
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL CONTINUE INTO TUESDAY AFTERNOON...WITH HEAVY
SNOW POSSIBLE INTO WEDNESDAY MORNING. PLEASE SEE GTFNPWTFX AND
GTFWSWTFX FOR FURTHER DETAILS.

PERIODS OF SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH THIS
WEEKEND...WITH ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>047-049>051-171200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
523 AM MST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WEST TO SOUTHWEST WINDS CAN BE EXPECTED ACROSS
THE PLAINS ON TUESDAY. SUSTAINED WINDS OF 20 TO 35 MPH WITH
GUSTS TO 50 MPH WILL BE POSSIBLE.

RAIN AND SNOW WILL DEVELOP OVER CENTRAL MONTANA TUESDAY
TONIGHT...AND CONTINUE INTO WEDNESDAY. MODERATE SNOWFALL
ACCUMULATIONS WILL BE POSSIBLE ACROSS THE CENTRAL MONTANA
MOUNTAINS...WITH SOME ACCUMULATION ALSO POSSIBLE OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-171200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
523 AM MST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF SOUTHWEST MONTANA LATE
TONIGHT. SNOWFALL ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH
WEDNESDAY...WITH OCCASIONAL SNOW OVER THE VALLEYS. SNOWFALL
ACCUMULATIONS OF 3 TO 9 INCHES WILL BE POSSIBLE IN THE
MOUNTAINS...WITH 1 TO 3 INCHES IN THE VALLEYS.

PERIODS OF SNOW WILL CONTINUE IN THE MOUNTAINS THROUGH THIS
WEEKEND...WITH ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:30 AM MSTHigh Wind WatchTFX9 hr
Jan 16, 4:46 AM MSTWinter Storm WatchTFX9 hr
Jan 16, 1:44 PM MSTHigh Wind WarningTFX26 hr

Nearby

Winter Storm Warnings in Montana, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.